Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 7, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 9, 2000, 2:21 AM EDT for Genesee County, Shiawassee County, Michigan. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 2000, 2:21 AM EDT (06:21 UTC)
- Expired
- May 9, 2000, 3:00 AM EDT
- In force
- 39 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
Counties Genesee County, MI, Shiawassee County, MI
The radar
The Detroit radar (KDTX), 49 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 2:37 AM EDT | Thunderstorm Wind 50 E | Genesee, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 10:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 876 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 090623 SVRDTX MIC049-155-090700- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 221 AM EDT TUE MAY 9 2000 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHIAWASSEE COUNTY IN SOUTHEAST MICHIGAN GENESEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 300 AM EDT * AT 221 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF VERNON...OR 8 MILES EAST OF OWOSSO...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FLUSHING...SWARTZ CREEK AT 240 AM EDT RANKIN AT 250 AM EDT FLINT...MOUNT MORRIS AT 250 AM EDT BURTON...DAVISON...GENESEE AT 255 AM EDT THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. MANN STRUBLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:50 PM EDT, 4 hours 31 minutes earlier.
Area forecast discussion, May 8, 9:50 PM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 950 PM EDT MON MAY 8 2000 BIG QUESTION THIS EVENING WAS HOW MUCH THE CAP OVER SE LOWER HAD ERODED THIS AFTERNOON. SOUNDING AT APX SHOWED THE CAP PRETTY MUCH GONE AND THIS HAS ALLOWED SOME THUNDERSTORMS TO DEVELOP THIS EVENING ACROSS THE NORTHERN PORTION OF THE CWA. OVER THE SOUTHERN PORTION OF THE CWA THE CAP HAS ERODED A LITTLE... BUT STILL IS STRONG ENOUGH TO KEEP THE THUNDERSTORMS FROM FIRING. IN FACT... THE CAP IN THE AIRMASS DOWNSTREAM IS JUST AS STRONG AS IT IS OVER SE LOWER. 700MB TEMPERATURES AT ILX ARE 2 DEGREES WARMER THAN OVER SE LOWER AND THIS WILL JUST RE-ENFORCE THE CAP. HOWEVER... TEMPERATURES AT 500MB AT ILX ARE 4 DEGREES COLDER THAN HERE. AS THESE COLDER TEMPERATURES ADVECT IN LATER TONIGHT THE INSTABILITY WILL INCREASE. BELIEVE THAT ALL THIS POINTS TO MOST OF THE THUNDERSTORMS BEING CONFINED TO THE NORTHERN PORTION OF THE CWA... WITH AN INCREASING CHANCE OF THUNDERSTORMS LATER TONIGHT OVER THE SOUTH AS THE FRONT MOVES INTO THE REGION. .DTX...NONE. KEYES ***THE NWS IN MICHIGAN IS CONDUCTING A SURVEY TO LEARN MORE ABOUT HOW OUR CUSTOMERS USE THE AREA FORECAST DISCUSSION (AFD). PLEASE COMPLETE THIS SHORT SURVEY AT WWW.CRH.NOAA.GOV/DTX/AFD_SURVEY.HTM (ALL LOWER CASE). THE FEEDBACK WE RECEIVE WILL HELP US PROVIDE A BETTER PRODUCT FOR YOU. IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER zVERSION OF THE SURVEY...CONTACT DICK WAGENMAKER AT 248 625 3309...EXTENSION 766. THANK YOU FOR YOUR PARTICIPATION.*** KEYES
In the hours before
Special weather statement, May 8, 8:42 PM EDT, 5 hours 39 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-091200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 842 PM EDT MON MAY 8 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THERE IS A CHANCE OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL OF SOUTHEAST LOWER MICHIGAN... WITH THE BEST CHANCE OF SEVERE STORMS NORTH OF INTERSTATE 96. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. A MOIST AND UNSTABLE AIRMASS WILL CONTINUE IN PLACE OVER SOUTHEAST MICHIGAN THROUGH TONIGHT. A COLD FRONT THAT EXTENDS FROM EASTERN UPPER MICHIGAN TO WESTERN ILLINOIS WILL BE MOVING INTO THE LOWER PENINSULA TONIGHT AND BY SUNRISE ON TUESDAY WILL BE APPROACHING SAGINAW BAY. THUNDERSTORMS WILL ACCOMPANY THE FRONT AS IT MOVES INTO LOWER MICHIGAN LATER TONIGHT AND SOME OF THESE THUNDERSTORMS MAY BE SEVERE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL OCCUR NORTH OF INTERSTATE 96 LATER TONIGHT AS THE FRONT APPROACHES THE REGION. THESE SEVERE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO 70 MPH...HAIL UP TO 2 INCHES IN DIAMETER AS WELL AS THE POSSIBILITY OF A TORNADO. THESE STORMS WILL GENERALLY MOVE EAST AT 40 MPH. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR THE VERY LATEST WEATHER INFORMATION. KEYES
Special weather statement, May 8, 10:30 PM EDT, 3 hours 51 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-090800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1030 PM EDT MON MAY 8 2000 ...SEVERE THUNDERSTORM WATCH NUMER 249 IN EFFECT FOR MOST OF SOUTHEAST MICHIGAN UNTIL 4 AM EDT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF SOUTHEAST MICHIGAN UNTIL 4 AM EDT. IN SOUTHEAST MICHIGAN THIS WATCH INCLUDES THE FOLLOWING COUNTIES... LIVINGSTON MACOMB OAKLAND ST. CLAIR WASHTENAW WAYNE BAY GENESEE HURON LAPEER MIDLAND SAGINAW SANILAC SHIAWASSEE TUSCOLA A COLD FRONT OUT ON LAKE MICHIGAN WILL BE MOVING INTO SOUTHEAST LOWER MICHIGAN AFTER MIDNIGHT. A DEVELOPING LINE OF THUNDERSTORMS EXTENDS FROM NORTHEAST LOWER MICHIGAN TO NEAR MILWAUKEE WISCONSIN. THESE THUNDERSTORMS ARE RUNNING OUT AHEAD OF THE COLD FRONT AND HAVE BEEN PRODUCING SEVERE WEATHER THIS EVENING. THESE SEVERE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO 70 MPH...HAIL UP TO 2 INCHES IN DIAMETER AS WELL AS THE POSSIBILITY OF A TORNADO. THESE STORMS WILL GENERALLY MOVE EAST AT 40 MPH. STAY TUNED TO NHOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR THE VERY LATEST WEATHER INFORMATION. KEYES
Special weather statement, May 9, 2:00 AM EDT, 21 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-091100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 200 AM EDT TUE MAY 9 2000 ...SEVERE THUNDERSTORM WATCH 252 IS IN EFFECT UNTIL 7 AM. SEVERE THUNDERSTORM WATCH 249 REMAINS IN EFFECT UNTIL 4 AM EDT... SEVERE THUNDERSTORM WATCH 252 HAS BEEN ADDED TO WATCH 249 WITH BOTH NOW COVERING ALL OF SOUTHEAST MICHIGAN. SEVERE THUNDERSTORM WATCH 252 IS IN EFFECT UNTIL 7 AM FOR THE FOLLOWING COUNTIES IN SOUTHEAST MICHIGAN... MONROE LENAWEE THIS INCLUDES THE COMMUNITIES OF MONROE AND ADRIAN. SEVERE THUNDERSTORM WATCH 249 REMAINS IN EFFECT UNTIL 4 AM EDT FOR THE REST OF SOUTHEAST MICHIGAN. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... LIVINGSTON MACOMB OAKLAND ST. CLAIR WASHTENAW WAYNE BAY GENESEE HURON LAPEER MIDLAND SAGINAW SANILAC SHIAWASSEE TUSCOLA AND INCLUDES THE COMMUNITIES OF MIDLAND...BAY CITY...SAGINAW...BAD AXE...LAPEER...FLINT...PORT HURON...AND THE DETROIT METRO AREA. A COLD FRONT WILL CONTINUE TO MOVE INTO SOUTHEAST MICHIGAN EARLY THIS MORNING...WITH A LINE OF THUNDERSTORMS SPREADING EAST OVER THE AREA. THESE STORMS WILL HAVE THE POTENTIAL FOR DAMAGING WIND GUSTS TO 70 MPH AND HAIL AROUND 1 INCH IN DIAMETER. THE SMALL POSSIBILITY OF A TORNADO ALSO EXISTS...BUT THE MAIN SEVERE WEATHER THREAT WILDL BE FROM STRAIGHT LINE WIND AND HAIL. THESE STORMS WILL GENERALLY MOVE EAST AT 40 MPH. STAY TUNED TO NOAA WEATHER RADIO FOR THE VERY LATEST WEATHER INFORMATION...OR TUNE IN YOUR FAVORITE MEDIA OUTLET. BT
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:05 AM EDT | Severe Thunderstorm Warning | DTX | Huron | 40 min |
| May 9, 12:44 AM EDT | Severe Thunderstorm Warning | DTX | Midland | 31 min |
| May 9, 1:34 AM EDT | Severe Thunderstorm Warning | DTX | Huron | 41 min |
| May 9, 3:48 AM EDT | Severe Thunderstorm Warning | DTX | Wayne | 27 min |
| May 9, 4:04 AM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 26 min |
| May 9, 6:49 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 41 min |
| May 9, 6:57 PM EDT | Severe Thunderstorm Warning | DTX | Monroe, Wayne | 63 min |
| May 9, 7:25 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 35 min |
| May 9, 7:39 PM EDT | Tornado Warning | DTX | Lenawee, Washtenaw | 66 min |
| May 9, 7:59 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Wayne | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.